Format

Send to

Choose Destination
See comment in PubMed Commons below
Transplantation. 1991 Feb;51(2):374-7.

Effects of steroid withdrawal on posttransplant diabetes mellitus in cyclosporine-treated renal transplant recipients.

Author information

  • 1Transplantation Service, University Hospitals of Cleveland, Ohio 44106.

Abstract

Posttransplant diabetes mellitus (PTDM) traditionally has been attributed to therapy with steroids--however, several lines of evidence suggest that cyclosporine also is diabetogenic. A retrospective review revealed that PTDM developed in 9 of 70 previously nondiabetic kidney transplant recipients (12.9%) maintained on prednisone, azathioprine, and CsA compared with 8 of 83 nondiabetics (9.6%) maintained on azathioprine and prednisone alone in an earlier era (P = NS). Among patients maintained on triple-drug therapy, complete withdrawal of prednisone was attempted in 7 renal transplant recipients with PTDM and in 1 recipient of a combined kidney-pancreas transplant who exhibited evidence of type II diabetes mellitus. Seven of the 8 patients were able to discontinue insulin or oral hypoglycemic agents within 4 months of discontinuing steroids. Mean glycohemoglobin level declined from 10.6 +/- 3.6% prior to steroid withdrawal to 6.0 +/- 1.3% within 1 month of steroid cessation, while mean CsA dose and trough CsA blood levels remained unchanged. In 2 patients, mild rejection episodes prompted a return to steroid therapy. Although CsA may be diabetogenic, evidence from this study suggests that withdrawal of steroid therapy is a safe and effective approach to the management of PTDM in patients subsequently maintained on CsA and azathioprine.

PMID:
1994531
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center